Hail, McPherson
- When
- July 13, 5:45 PM CST
- Where
- McPherson County, 16.18 mi WSW of Tryon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.420, -101.230
Public reported quarter size hail southwest of Tryon.
Scattered thunderstorms, some of which were supercells, resulted in hail to quarter size in far southwest Nebraska and damaging winds extending farther north and east. A peak wind gust of 87 mph was recorded at North Platte, the second such occurrence in four days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms, some of which were supercells, resulted in hail to quarter size in far southwest Nebraska and damaging winds extending farther north and east. A peak wind gust of 87 mph was recorded at North Platte, the second such occurrence in four days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 5:22 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 622 PM CDT Mon Jul 13 2020 .SYNOPSIS... Issued at 240 PM CDT Mon Jul 13 2020 High cloudiness moving across western Nebraska, with isolated storms beginning to develop to our west. A weak frontal boundary was analyzed from near Valentine through Mullen then back southwest through Sidney and then west to near Lander, WY. A dryline extended south from near Merriman through Ogallala and Wray, CO. Rich dewpoints from 65 to 70 east of this dryline. && .SHORT TERM...(This evening through Tuesday night) Issued at 240 PM CDT Mon Jul 13 2020 An organized severe weather event expected this evening. A disturbance currently moving across sctrl WY and nctrl CO will move eastward this evening within fairly strong 500mb winds near 45KT and 0-6km shear from 40-50KT. A storms initiate to our west this afternoon, steep boundary-layer lapse rates and intense vertical mixing will produce areas of DCAPE exceeding 1500 J/kg. A surface dryline from near Ogallala to Mullen will separate MLCAPE increasing from around 1000-1500 J/kg to the west and much higher from 2000- 4000 J/kg to the east. After initial discrete to semi-discrete storm develop early evening, convection should organize upscale in association with developing outflows. One or more clusters of resulting cold-pool- driven thunderstorm cluster is likely and should accelerate eastward into richer low-level moisture. as has been the case with other supercells or thunderstorm clusters this past week, an organized severe wind threat is expected mid to late evening within surging segments and bowing clusters supportive of 80+ mph gusts. Significant large hail 2"+ is also possible, especially with discrete storms initially. An isolated tornado is also possible within the moisture rich environment across the south and east. The most intense storms should quickly move east of the area by 06Z with chances for showers and thunderstorms overnight behind an advancing cold front. Showers chances linger Tuesday morning mainly north of Highway 2. Much cooler behind the front with considerable stratus and stratocumulus persisting into the afternoon. HIghs were lowered a few degrees from near 70 northeast to near 75 southwest with a breezy northeast wind 15 to 25 mph. Chances for showers and thunderstorms return Tuesday night as an h500 trough moves into the area. Given the post frontal airmass, showers and thunderstorms will be elevated and only general thunderstorms are predicted. .LONG TERM...(Wednesday through Monday) Issued at 240 PM CDT Mon Jul 13 2020 Chances for showers Wednesday morning as a mid-level disturbance moves to the southeast of the area. Looks dry in the afternoon with increased sunshine and warming into the upper 70s and lower 80s. A warm front lifts north Wednesday night as a weak disturbance moves eastward overnight. Isolated thunderstorms are possible with the best chances over Cherry County. No strong storms are expected as the better wind shear and instability will be across eastern CO and Kansas. A subtropical ridge will remain centered across the Southern Plains into the sern U.S. this week. The models are in very good agreement warming 850mb temperatures across wrn and ncntl Nebraska to around 30C by Friday and Saturday followed by a cooldown Sunday and Monday. The GFS and ECM show this ridge tapping subtropical moisture north into Nebraska by this weekend. The very warm temperatures aloft are generating a dry forecast Friday and Saturday with highs in the 90s to near 100. Thunderstorm chances Thursday associated with warm air advection, steepening lapse rates and a disturbance aloft. a few of the storms could be strong. Thunderstorm chances return Sunday and Monday associated with deepening moisture and a weakening cap. Given the subtropical moisture increase shown by the ECM and GFS, thunderstorms could contain heavy rainfall Sunday into Monday. A front is forecast to drop south on Sunday, and given the high instability, isolated strong or severe storm development would still be possible. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 622 PM CDT Mon Jul 13 2020 Showers and thunderstorms are expected to impact both sites tonight. KLBF has a better chance to see thunderstorms, possibly severe, with large hail and damaging winds. Both sites will likely see heavy rainfall reducing visibilities. Overcast skies continue into Tuesday with rain showers expected on and off throughout the day. Severe weather is not anticipated on Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 400 PM CDT Mon Jul 13 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-142100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 400 PM CDT Mon Jul 13 2020 /300 PM MDT Mon Jul 13 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. The combination of intense heating and a relatively moist airmass will provide the fuel needed for severe thunderstorms later this afternoon and evening. A cold front and a surface trough will provide the focus with storm development to the west. The storms look to move east off the higher terrain into southwest and west central Nebraska late this afternoon. The activity is expected to be severe with very large hail, heavy rainfall and extreme wind gusts being the primary threats. Though the potential is low, an isolated brief tornado cannot be ruled out. The thunderstorms are expected to track east, possibly into north central Nebraska late this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Daily thunderstorm chances exist for Tuesday through Sunday. At this time the threat for severe weather through this timeframe is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 447 PM MDT Mon Jul 13 2020 NEZ004-022-023-094-132330- Sheridan NE-Grant NE-Western Cherry NE-Garden NE- 447 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY... NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Crescent Lake National Wildlife Refuge, or 24 miles southeast of Alliance, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ellsworth and Ashby. This includes the following highways... Highway 250 near mile marker 1. Highway 2 between mile markers 110 and 138. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of, north central and west central Nebraska. LAT...LON 4175 10255 4195 10266 4223 10206 4185 10177 TIME...MOT...LOC 2246Z 238DEG 30KT 4188 10250 Jacobs
Special Weather Statement National Weather Service North Platte NE 631 PM CDT Mon Jul 13 2020 NEZ035-036-057-059-140015- Arthur NE-McPherson NE-Lincoln NE-Keith NE- 631 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR... NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON COUNTIES UNTIL 715 PM CDT/615 PM MDT/... At 631 PM CDT/531 PM MDT/, Doppler radar was tracking a strong thunderstorm 18 miles north of Sarben, or 19 miles southwest of Tryon, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tryon, Schnick Lake and Diamond Bar Lake. This includes the following highways... Highway 92 between mile markers 187 and 206, and near mile marker 208. Highway 97 between mile markers 24 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT/1100 PM MDT/ for southwestern and west central Nebraska. LAT...LON 4127 10145 4148 10140 4165 10111 4150 10084 TIME...MOT...LOC 2331Z 242DEG 26KT 4144 10129 Roberg
The North Platte radar (KLNX), 81 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
17 thunderstorm wind, 2 hail. Local standard time, as filed.
Public reported quarter size hail southwest of Tryon.
Public reported quarter size hail in Grant.
Wind gusts estimated to 80 mph damaged two outbuildings and overturned two pivot irrigation systems near Lamar.
A personal weather station measured a 73 mph wind gust near Elsie.
A trained weather spotter estimated 70 mph winds at Grainton.
A personal weather station measured a 62 mph wind gust south of North Platte.
Public estimated 70 mph winds at Bailey Yard on west side of North Platte.
A large tree was downed near Lake Maloney.
A large fifth wheel camper rolled three times due to high winds. No injuries were reported.
Wind gusts were estimated at 70 mph on south side of North Platte.
Upper air RSOIS sensor measured a 73 mph wind gust at NWS North Platte.
Lots of trees were downed along Highway 83 south of North Platte.
KLBF measured an 87 mph wind gust.
A twelve inch diameter tree limb was downed on south end of North Platte.
A flag pole was snapped at its base southwest of North Platte.
Wind gusts were estimated at 60 mph in Maxwell.
A trained weather spotter estimates 60 mph winds north of Curtis.
Cooperative weather observer estimated 60 mph winds at Brady.
A trained weather spotter estimated 70 mph wind gusts at Eustis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902094, 902091, 902092, 902093, 902095, 902096, 902097, 902098, 902099, 902100, 902101, 902102, 902103, 902104, 902105, 902106, 902107, 902108, 902109.